The Wellington Guelph Drug Strategy is warning about the substance Xylazine in the unregulated drug supply. Its presence has been identified in the Wellington-Dufferin-Guelph region and it does present new symptoms of concern to be aware of. Xylazine is also known as “tranq” or “Zombie drug”. More details below:
- Xylazine is an animal tranquilizer used in veterinary medicine increasingly detected in opioid toxicity deaths across the province.
- Contaminants, such as xylazine and benzodiazepines do not respond to naloxone increasing risk of fatal overdose.
- Injecting a drug that contains xylazine can lead to severe skin lesions and can result in need for amputation and death if untreated.
- Seek emergency medical care immediately if lesions appear and continue to follow the recommended precautions below to reduce your risk of overdose.
Reduce your risk of overdose
✓ Carry naloxone
✓ Never use alone*
✓ Start low and go slow (e.g., with any new purchase, start with 1/3 of a normal dose)
✓ Use the Consumption and Treatment Services Site (CTS) supervised by health professionals at Guelph’s Community Health Centre – open Monday through Sunday, 9 a.m. to 5 p.m. Last entry at 4 p.m.
*If you are using alone, the National Overdose Response Service is a free and anonymous service that you can call to check in on you. Available toll-free, 24/7 at: 1-888-688- NORS (6677).
Visit wdgpublichealth.ca/harmreduction for more.
Health Warning: Xylazine, also known as “tranq” or “Zombie drug” has been identified in the WDG Region (PDF)